Florida, 2011

Hail in Florida, July 25, 2011

July 25, 2011 · NWS MLB · 1 event in 1 county or zone

An isolated strong thunderstorm produced hail up to penny size near Ormond Beach as a line of showers and thunderstorms moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated strong thunderstorm produced hail up to penny size near Ormond Beach as a line of showers and thunderstorms moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 25, 2:25 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 25, 2:25 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
325 PM EDT MON JUL 25 2011

.DISCUSSION...

THROUGH TONIGHT...EARLIER LINGERING CLOUDINESS HELPED DELAY EAST
COAST SEA BREEZE/CONVECTION NEAR THE COAST. SHRA/TSRA AND OUTFLOWS
MOVING INLAND FROM THE THE WEST COAST APPROACHING INTERIOR SECTIONS
OF EC FL PRESENTLY. SOME DRIER AIR AT LOWER/MID LEVELS NOTED ON 15Z
CAPE SOUNDING AND WATER VAPOR IMAGES STILL INDICATE SOME NVA AND
DRIER AIR ALOFT OVER THE CENTRAL SECTIONS OF THE STATE. EFFECTS OF
THIS WILL DECREASE WITH SOME WEAK PVA/JET ASCENT LATER THIS
AFTERNOON SO STILL ANTICIPATE SOME INCREASE IN SHRA/TSRA HEADING
INTO LATE AFTERNOON WITH SEA BREEZE COLLISION OVER THE INTERIOR.
SOUTHWARD DRIFT OF THE RIDGE AXIS IS EXPECTED TO ALLOW A FEW STORMS
TO REACH BACK TO THE COAST FROM AROUND THE CAPE NORTHWARD THROUGH
THE EARLY EVENING HOURS. HAVE 20/30 POPS IN THROUGH THIS EVENING.
OVERNIGHT MINS AGAIN ON THE WARM SIDE WITH MID/UPPER 70S.

PREVIOUS DISCUSSION...
TUES-WED...WEAK FRONTAL BOUNDARY MOVING INTO THE SOUTHEASTERN U.S.
WILL SHIFT THE HIGH PRESSURE RIDGE AXIS FURTHER SOUTH ON TUESDAY.
LOW LEVEL SOUTHWEST FLOW WILL NOT ALLOW THE SEA BREEZE TO MOVE VERY
FAR INLAND...PERHAPS NOT EVEN FORMING AT ALL NORTH OF THE CAPE. HIGH
MOISTURE AND INSTABILITY VALUES OVER THE AREA SHOULD GENERATE DECENT
COVERAGE OF SHOWERS AND STORMS INTO THE AFT. WENT WITH POPS SLIGHTLY
HIGHER THAN MOS GUIDANCE WITH RAIN CHANCES AROUND 40 TO 50 PERCENT.
HIGHEST COVERAGE EXPECTED TO BE CLOSER TO THE COAST WITH ANY
BOUNDARY INTERACTIONS ALONG THE EAST COAST SEA BREEZE BOUNDARY.
HIGHS WILL REACH THE LOW/MID 90S.

HIGH PRESSURE RIDGE AXIS WILL BEGIN TO MOVE BACK NORTHWARD AND OVER
CENTRAL FLORIDA INTO WEDNESDAY. SOUTHERLY FLOW WILL MAINTAIN DEEP
MOISTURE OVER THE AREA AND WITH A MORE DISTURBED FLOW ALOFT...HAVE
INCREASE POPS TO 50 PERCENT OVER MUCH OF THE AREA. THE EAST COAST
SEA BREEZE SHOULD MOVE A LITTLE FARTHER INLAND WED AFT AND THEREFORE
HIGHEST STORM COVERAGE SHOULD EXIST OVER THE INTERIOR WITH ANY
BOUNDARY INTERACTIONS ALONG THE SEA BREEZE BOUNDARY. A SLIGHTLY
EARLIER START TO CONVECTION WED AND INCREASING CLOUD COVER INTO THE
AFT MAY KEEP HIGHS JUST BELOW THE MID 90S MARK OVER THE INTERIOR.

THUR-SUN...HIGH PRESSURE RIDGE AT THE SFC LIFTS NORTHWARD FROM LATE
WEEK INTO THE WEEKEND AS A RIDGE ALOFT BUILDS WESTWARD AND OVER THE
SOUTHEAST UNITED STATES. THIS WILL DEVELOP A DEEPER EASTERLY FLOW
OVER FLORIDA. MODELS SHOW DRIER AIR BUILDING INTO THE REGION LATE
THURSDAY AND THEN A SLOW MOISTURE RECOVERY OCCURS INTO THE WEEKEND.
THE ONSHORE FLOW WILL FAVOR EARLIER DEVELOPMENT OF THE EAST COAST
SEA BREEZE WITH GREATEST SHOWER/STORM COVERAGE EXPECTED TOWARD THE
INTERIOR AND WEST COAST OF CENTRAL FLORIDA EACH AFT. RAIN CHANCES
WILL BE NEAR TO BELOW NORMAL THROUGH THE PERIOD. HIGHS WILL
GENERALLY RANGE FROM THE LOW 90S ALONG THE COAST TO MID 90S OVER THE
INTERIOR WITH OVERNIGHT LOWS IN THE MID/UPPER 70S.

&&

.AVIATION...SYNOPTIC SOUTHWEST FLOW KEEPING THE EAST COAST SEA
BREEZE CLOSER TO COASTAL TERMINALS THIS AFTERNOON...WITH ISOLD
SHRA...POSSIBLY TSRA DEVELOPING PRIMARILY SOUTH OF KTIX. MAIN FOCUS
FOR AFTERNOON STORMS WILL BE THE WEST COAST SEA BREEZE...PUSHING SCT
TSRA TOWARDS KLEE AFTER 19Z...AND INTO THE ORLANDO METRO AFTER 21Z.
EVENING SEA BREEZE COLLISION JUST EAST OF KMCO-KSFB WITH ACTIVITY
DRIFTING BACK TOWARDS COAST NORTH OF KTIX THROUGH 26/02Z. TEMPO IFR
IN ANY CONVECTIVE ACTIVITY...POSSIBLE WIND GUSTS UP TO 25KTS.
PREVAILING VFR WITH LINGERING MID LEVEL DEBRIS CLOUDS AFTER 26/02Z.

&&

.MARINE...WINDS OVER LOCAL WATERS VEERING TO MORE S-SW COMPONENT AS
RIDGE AXIS DRIFTS SOUTHWARD INTO TUES. FLOW REMAINING WEAK ENOUGH
FOR ONSHORE COMPONENT TO DEVELOP NEAR THE COAST IN THE AFTERNOONS.
SEAS GENERALLY 2-3 FT. OFFSHORE MOVING STORMS WILL BE POSSIBLE EARLY
THIS EVENING...ESPECIALLY FROM AROUND PORT CANAVERAL NORTHWARD.
OFFSHORE MOVING STORMS REACHING FARTHER SOUTH ALONG THE COAST
TUESDAY EVENING.

FROM PREVIOUS...
WED-SAT...HIGH PRESSURE RIDGE AXIS BEGINS TO DRIFT BACK NORTHWARD
WED. SOUTHERLY FLOW UP TO 10-15KTS OFFSHORE WILL BUILD SEAS TO 3-4
FT. HIGH PRESSURE RIDGE AXIS BEGINS TO SHIFT NORTHWARD INTO LATE
WEEK AND INTO THE WEEKEND WITH AN ONSHORE FLOW DEVELOPING. WINDS
EXPECTED TO REMAIN BELOW 15 KTS WITH SEAS AROUND 3-4 FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  91  76  91 /  30  40  30  50
MCO  77  92  76  94 /  20  40  20  50
MLB  77  89  77  90 /  30  40  30  50
VRB  77  90  76  90 /  20  40  30  50
LEE  78  93  77  94 /  20  40  20  50
SFB  78  93  77  95 /  20  40  20  50
ORL  77  92  77  94 /  20  40  20  50
FPR  77  89  76  90 /  20  40  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM...GLITTO
IMPACT WX/AVIATION...MOSES
Hazardous weather outlook, Jul 25, 10:02 AM EST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1102 AM EDT MON JUL 25 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-251900-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1102 AM EDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR THE COAST AROUND
MID DAY AND THROUGH THE EARLY AFTERNOON HOURS ALONG THE EAST COAST
SEA BREEZE. STORM COVERAGE WILL INCREASE THROUGH THE LATE AFTERNOON
ACROSS THE INTERIOR AS THE SEA BREEZE PUSHES INLAND. SCATTERED
STORMS WILL DRIFT EAST TOWARDS THE VOLUSIA AND NORTH BREVARD
COUNTY COASTS AND ALONG THE INTERSTATE FOUR CORRIDOR AS WELL AS
OSCEOLA COUNTY IN THE EARLY EVENING.

STORM MOTION TODAY WILL BE NEARLY STATIONARY...WITH A DRIFT
TOWARDS THE NORTH-NORTHEAST ACROSS AREAS FROM BREVARD AND OSCEOLA
COUNTIES NORTHWARDS.  THE PRIMARY THREAT FROM STORMS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND TORRENTIAL
DOWNPOURS. A FEW STRONGER STORMS MAY PRODUCE STRONG WIND GUSTS TO
45 MPH AND SMALL HAIL.

.FLOOD IMPACT...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THE NEARLY
STATIONARY SHOWERS AND STORMS THIS AFTERNOON. RAIN AMOUNTS OF ONE
AND A HALF TO TWO AND A HALF INCHES ARE POSSIBLE IN STRONGER
STORMS INLAND FROM OSCEOLA AND ORANGE COUNTIES NORTH TO
SEMINOLE...LAKE AND VOLUSIA COUNTIES BY DUSK. THESE DOWNPOURS MAY
LEAD TO TEMPORARY MINOR FLOODING OF ROADWAYS AND LOW LYING AREAS.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING
WIND GUSTS UP TO 35 KNOTS. STORMS WILL DEVELOP OVER THE NEARSHORE
ATLANTIC AND INTRACOASTAL WATERWAYS THROUGH EARLY
AFTERNOON...SHIFTING WESTWARD OVER INTERIOR LAKES AND RIVERS INTO
THE REMAINDER OF THE AFTERNOON AND EARLY EVENING. A FEW STORMS MAY
DRIFT BACK TOWARDS THE COAST ACROSS VOLUSIA AND NORTHERN BREVARD
COUNTIES IN THE EVENING.

.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL CONTINUE TO PRODUCE AN ELEVATED
THREAT FOR RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA
TODAY. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED TO SCATTERED LIGHTNING STORMS ARE EXPECTED EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PENDERGRAST/MOSES

In the hours before

Special weather statement, Jul 25, 2:31 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
331 PM EDT MON JUL 25 2011

FLZ044-045-144-252030-
NORTHERN LAKE COUNTY-ORANGE-SOUTHERN LAKE COUNTY-
331 PM EDT MON JUL 25 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER CENTRAL LAKE COUNTY...
NORTHWESTERN ORANGE COUNTY...

* UNTIL 430 PM EDT.

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS STORM CAPABLE OF PRODUCING STRONG WINDS...SMALL
HAIL...AND EXCESSIVE LIGHTNING OVER HOWEY IN THE HILLS...MOVING EAST
AT 10 MPH.

THE PRIMARY THREAT WILL BE EXCESSIVE CLOUD TO GROUND LIGHTNING
STRIKES...GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
SMALL HAIL WILL ALSO OCCUR WITH THESE STORMS. HEAVY RAINFALL WILL
TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.

LAT...LON 2881 8196 2896 8153 2856 8151 2841 8196
      2861 8196 2865 8196
TIME...MOT...LOC 1930Z 262DEG 9KT 2874 8178

MOSES
Special weather statement, Jul 25, 3:19 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
419 PM EDT MON JUL 25 2011

FLZ041-141-252115-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
419 PM EDT MON JUL 25 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER VOLUSIA COUNTY...

* UNTIL 515 PM EDT.

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM PRODUCING STRONG WIND GUSTS IN FLAGLER COUNTY.  STORM MOTION
IS SLOWLY TO THE EAST...BUT ADDITIONAL DEVELOPMENT OF STORMS IS
EXPECTED SOUTHWARD INTO VOLUSIA COUNTY AS OUTFLOW BOUNDARIES
INTERACT WITH THE SEA BREEZE NEAR THE COAST.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2881 8074 2881 8075 2881 8078 2885 8079
      2885 8081 2881 8080 2883 8112 2881 8113
      2880 8122 2883 8123 2884 8133 2889 8136
      2898 8135 2904 8143 2931 8156 2940 8142
      2927 8141 2927 8116 2941 8116 2943 8113
TIME...MOT...LOC 2017Z 312DEG 5KT 2941 8120

RL

The radar

The Melbourne radar (KMLB), 139 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Volusia

When
July 25, 3:55 PM EST
Where
Volusia County, 2.3 mi NW of Ormond Beach
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.306, -81.073

A spotter observed penny sized hail north of Ormond Beach in the Northbrook subdivision.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315371.